Methadone hydrochloride is a mu-agonist; a synthetic opioid analgesic with multiple actions qualitatively similar to those of morphine, the most prominent of which involves the central nervous system and organs composed of smooth muscle. The principal therapeutic uses for methadone are for analgesia and for detoxification or maintenance in opioid addiction.
What Is The Most Important Information I Should Know About Methadone?
- Methadone can cause life threatening breathing problems which can lead to death. These problems are more likely to happen when Methadone is first started or in someone who is not already taking other narcotic (opioid) pain medicines.
- There were 5500 methadone related DEATHS in 2007. There were 5000 methadone related DEATHS in 2010.
- Breathing problems from Methadone may not happen right away after taking a dose. Sometimes breathing problems will happen a while after you take a dose, even after pain has returned.
- Methadone can cause life-threatening heart beat problems that can lead to death. Most heart problems have happened in people using large doses of Methadone for pain treatment. Some heart problems have happened in people using smaller doses of Methadone for treatment of narcotic drug addiction.
- Methadone is generally thought to have a ‘narrow window of safety’: the dose needed for effective maintenance may be very close to the dose that will kill an individual.
What Dose of Methadone is Lethal? - Click HERE for article.
Methadone may cause slowed breathing and irregular heartbeat, which may be life-threatening. If you experience any of the following symptoms, call your doctor immediately: difficulty breathing; extreme drowsiness; slow, shallow breathing; fast, slow, pounding, or irregular heartbeat; faintness; severe dizziness; or confusion.
The risk that you will experience serious or life-threatening side effects of methadone is greatest when you first start taking methadone, when you switch from another narcotic medication to methadone and when your doctor increases your dose of methadone.
Methadone is a very strong and long-lasting opioid medication. Patients, and their close relatives or friends, need to be on their guard for any signs/symptoms of overdose.
Signs and Symptoms
- Unusual Snoring while sleeping
- Groggy, dizzy, disoriented, and sleepiness
- Body is limp
- Breathing is more shallow or slow than usual
- Unable to wake up or arouse
- Pupils are pinpoint
- Heartbeat may be irregular and/or decreased
- Speech may be slurred
- Lack of oxygen: fingertips and/or lips turning blue
- Skin may be cold and clammy
- Muscle twitching
- Excess Energy is often an unrecognized symptom
POINTS TO REMEMBER
- If overdose is suspected, immediately call for emergency help without delay
- A patient who feels or acts over-medicated should not just “sleep it off.” The person should stay awake and seek medical treatment.
- Signs/symptoms of over-medication or overdose may take time to develop – a methadone overdose may occur 2 or 3 days after dose.
- Most patients will start to exhibit signs and symptoms of overdose (e.g., sleepiness, sedation) within 5 hours, although some patients may not exhibit symptoms until 10 hours have passed.
- Don’t assume emergency rooms are familiar with how to treat methadone overdoses. Many doctors are not educated about the dangers of methadone.
- Most overdose deaths occur within the first two weeks of starting methadone.
DID YOU KNOW?
- Methadone represented less than 2% of prescribed opiates but was attributed to 1/3 of all opioid related deaths.
- A dose that is therapeutic for one person may be lethal to another person.
- Methadone’s unique properties make it unforgiving and sometimes lethal.
- Most doctors are not aware of the true dangers of methadone and the number of deaths they have caused.
- Most deaths associated with methadone have other drugs involved, therefore most deaths certificates report methadone deaths as poly pharmacy. The CDC gets their information for statistics from death certificates and if methadone is not listed (just polypharmcy) then these deaths go unreported on the methadone related death statistics. So I wonder what the TRUE number of methadone deaths are?
- The fact that other drugs are involved make it easier to blame deaths on poly pharmacy and keeps the main culprit….methadone under the radar.
- The drugs that are involved in poly pharmacy deaths with methadone are still be prescribed together.
- Methadone can cost less than a dollar a dose and is 12 times cheaper than brand-name Oxycontin.
- People think that methadone is safe because it’s been on the market for so many years, but in all actuality, there have been very few studies on this drug.
- While pain relief from methadone might last four to eight hours, the drug can linger in the body for days, potentially building to toxic levels.
The pharmacokinetic and pharmacodynamic properties of methadone are complex and incompletely documented.
Methadone has little cross-tolerance with other opiates; therefore, even patients with a high degree of opioid tolerance may be at risk for overdose when switched to methadone.
Inexperienced clinicians should consult with an expert before initiating methadone; even in an opioid tolerant patient.
Being overweight puts you at a higher risk for sleep apnea. If you have sleep apnea and take methadone it increases your risks of respiratory depression and death…..even with therapeutic levels.
Click HERE For More Information About Methadone
Increases in Poisoning and Methadone-Related Deaths: United States, 1999-2005 NCSI Methadone Deaths Statistics
42 CFR 8.12 – Click HERE Federal opioid treatment standards.
DAWN-Drug Abuse Warning Network- (Statistics)-
Applying Legal Risk Management To The Clinical Use of Methadone -Click Here
Preventing Overdose when using Methadone (FDA)- Click Here
Avoiding Methadone Overdose Deaths Click Here
Methadone Can Kill Even In Therapeutic Levels- Click Here
06/23/2011 FDA Issues Health Advisory For Methadone- Click Here
SAMHSA Emerging Issues in the Use of Methadone Spring 2009 Substance abuse Treatment Advisory
Dear Colleague Letter September 2007 from SAMHSA
Dear Colleague Letter November 2008 from SAMHSA
Propoxyphene (Darvon, Darvocet) was second to methadone in deaths. Propoxyphene was withdrawn from the market at the request of the FDA in 2010 but Methadone remains available. Why?
- November 19, 2010 – Propoxyphene (Darvon, Darvocet): Xanodyne Pharmaceuticals has agreed to withdraw propoxyphene, an opioid pain reliever used to treat mild to moderate pain, from the U.S. market at the request of the FDA, due to new data showing that the drug can cause serious toxicity to the heart, even when used at therapeutic doses. FDA concluded that the safety risks of propoxyphene outweigh its benefits for pain relief at recommended doses. FDA requested that the generic manufacturers of propoxyphene-containing products remove their products as well. Health-care professionals should stop prescribing and dispensing propoxyphene-containing products to patients, contact patients currently taking propoxyphene-containing products, inform patients of the risks associated with propoxyphene, and discuss alternative pain management strategies.